Ask a doctor

Botox for Crows Feet Has Caused an Uneven Mouth and Discomfort in my Jaw?

I had botox 2 weeks ago for crows feet for the first time at a well-established practice. I noticed effects 30 hours later including not being able to smile properly on my right side. I also had a lot of pressure/discomfort in my jaw particularly on my left side and it felt like the left side of my mouth/jaw is weak & droopy. The smile is a bit better but still uneven and my jaw feels strange. How long is the effect likely to last? I'm developing new lines around my mouth and feel very anxious.

Doctor Answers (8)

Botox Side Effects - Jawline

+1

It is unlikely that Botox injected into the crow’s feet region would have an effect on your jawline. However, if the injection was misplaced or too much Botox was used, it may have inadvertently affected the zygomaticus muscles, especially on the right side where your smile has been affected. The discomfort in your left jaw is very strange and I advise you to return to your doctor regarding this. In any event, Botox does wear off in 3 to 6 months, so these reactions should subside.


Redondo Beach Dermatologic Surgeon
5.0 out of 5 stars 23 reviews

Botox side effects

+1

It's hard to say without assessing you in person what may or may not be going on, however I wouldn't think Botox placed in the "eye area" would have any affect on your mouth. IF the Botox was injected into the wrong muscle causing one side of your mouth to droop, you would have an uneven smile. Follow up with your provider so they can see what's happened.

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 147 reviews

Botox To Crows Feet

+1

It sounds like a little too much Botox was injected too far down on the cheek on the right side, resulting in muscle weakness on that side. Unfortunately there is not much that can be done until the Botox wears off which should be in a maximum of four to five months. You may find that it improves a little even before the effect of the Botox wears off. 

Channing R. Barnett, MD
New York Dermatologist
4.5 out of 5 stars 5 reviews

You might also like...

Bo-tox to the crow's feet

+1

Dear Emma,

The crow's feet area that is injected is over the obicularis muscle.  It sounds like from your note that it may have extended over to the zygomaticus muscles.  The area for Bo-tox for the crow's feet should only extend out to the orbicularis muscle. 

Remember, what Bo-tox does is to do the opposite of the function of the muscles.  If the orbicularis muscle helps squeeze the eyes shut then after Bo-tox the eye area will open.   If the Bo-tox was placed over or into the zygomatic muscles which elevate, then there will be a weakness here.  Be patient this will go away with time.   All the best.... 

 

Cynthia Boxrud, MD
Santa Monica Oculoplastic Surgeon
5.0 out of 5 stars 5 reviews

Botox in crow's feet does not cause aw weakness

+1

It is my opinion that it is not likely for you to get weakness of the aw after getting Botox inected in the crow's feet area and I recommend that you see the treating physiican for immediate evaluation.

Hratch Karamanoukian, MD, FACS
Buffalo General Surgeon
4.5 out of 5 stars 7 reviews

Botox for crows feet

+1

Hello Emma,

The botox may have temporarily weakened the zygomaticus major or minor muscles, which are used to elevate the outer corner of your mouth. Weakness of these muscles would result in mouth drooping. Luckily, the effects of botox are temporary and will wear off with time. Hopefully the drooping will get better over several weeks, but it may take several months for it to resolve completely. Make sure you discuss the issue with your provider.

Mitesh Kapadia, MD, PhD
Boston Oculoplastic Surgeon
5.0 out of 5 stars 92 reviews

Botox for Crows Feet - Uneven Mouth and Discomfort Jaw

+1

Your symptoms are very concerning.  It would be unlikely that Botox injected in the crows feet area would give you these jaw symptoms.  Something else may be going on here.  These symptoms may or may not be related to the Botox injection.  I recommend you return to be seen by your injector as soon as possible.  (This answer is not intended nor implied to be a substitute for medical advice. The information presented in this posting is for patients’ general education only.  Always seek the advice of your physician or other qualified healthcare provider for further evaluation of your individual case.)

Mireille Chae, MD
Seattle Dermatologist
5.0 out of 5 stars 1 review

Botox for crow's feet

+1

In rare cases, Botox for the crow's feet (by the eyes' outer edge) can cause a bit of change to the cheek area, but in no way have I ever seen that affect a jawline. I would suggest you see your injector as soon as possible, because these are absolutely not symptoms associated with treatment into the crow's feet area.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 9 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.